Nebraska, 2023

Flash Flood and Hail in Nebraska, June 23 to 24, 2023

June 23 to 24, 2023 · NWS LBF · 27 events in 12 counties and zones

A stationary front draped across the area helped to spark an expansive severe weather outbreak across western and north central Nebraska. Thunderstorm wind gusts up to 82 MPH, hail up to softball size, along with flash flooding was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stationary front draped across the area helped to spark an expansive severe weather outbreak across western and north central Nebraska. Thunderstorm wind gusts up to 82 MPH, hail up to softball size, along with flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 4:55 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 23, 4:55 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
655 AM CDT Fri Jun 23 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 422 AM CDT Fri Jun 23 2023

Key Messages:

- Significant severe weather is expected across much of western
  and north central Nebraska tonight.

- The hazards are hail 2 inches or larger and wind gusts 75 mph or
  stronger.

&&

.SHORT TERM...(Today through Saturday)
Issued at 422 AM CDT Fri Jun 23 2023

The MCS underway across the Sandhills this morning will move very
slowly east northeast and exit ncntl Nebraska and into SD by mid
morning. The 850-700mb moisture transport in the RAP model is modest
throughout the morning hours suggesting a nearly steady state to the
complex.

Very quickly, a new surge of moisture transport develops by 20z this
afternoon. The forecast allows for scattered east to west storm
activation across the Sandhills this afternoon. This convection
would likely form along a weak frontal boundary draped across the
Sandhills and ncntl Nebraska also. This front will be lifting north
toward the SD border during the afternoon. It is worth noting this
convection would generally be near or below severe weather criteria
according to the CAMs. The main severe weather is tonight.

A vigorous 70-90 kt 300mb Jet will be emerging onto the WY high
plains this afternoon and then Nebraska tonight. This rapid increase
in winds aloft and resultant deep layer shear is the basis for
enhanced severe weather threats of hail 2 inches or larger across
the Panhandle and the western Sandhills beginning early this
evening. Storm activity will initially be discrete in this area but
there are indications in the CAMs that rapid upscale growth will
occur with a full blown squall line moving east at 50 mph by 06z
tonight in the HRRR model. The SPC has outlooked areas along and
west of highway 83 for 75 mph+ wind gusts associated with the squall
line. The very strong winds aloft and very dry air surging across
the Rockies would likely produce high DCAPE and wind.

The models shows very strong 850-700mb moisture transport tonight
fueling the squall line. PWAT remains near 1.25 inches along I-80
but increases to around 1.5 inches near Valentine. WPC has outlooked
nrn Nebraska for excessive rainfall but the very quick storm motion
shown by the HRRR is limiting rain totals to less than an inch. If
the HP storms shown by the model remain across SD, the excessive
rain threat could miss northern Nebraska.

All of this harsh weather will exit ncntl Nebraska by 10-12z
Saturday morning. There are indications in the models of northwest
flow driven storms Saturday afternoon affecting areas of nrn
Nebraska, generally along and north of highway 20. The strong shear,
near 40 kts in the NAM, is expected to limit storm coverage to
isolated or low-end scattered.

The POP forecast uses the short term model blend plus the NAM, HRRR
and RAP models.

.LONG TERM...(Saturday night through Thursday)
Issued at 422 AM CDT Fri Jun 23 2023

There is not much change in the extended forecast philosophy today.
Pacific high pressure will build through Nebraska and into the
Midwest Saturday through Monday. Moist south winds develop
thereafter. The forecast continues slight and low-end chance POPs,
mainly across nrn Nebraska, as suggested by the ECM. Winds aloft
will be strong and lapse rates steep at times, 7.0 C/KM or higher.
These severe weather components are the result of short wave
ridging from an upper level ridge over Texas. Moisture appears to
be somewhat limited; focused across the Dakotas in the ECM, but
the GFS suggests a subtropical moisture plume will develop aloft
and that model keeps nrn Nebraska wetter than the ECM. Either way
shear will be strong and the forecast limits POPs for that reason.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 650 AM CDT Fri Jun 23 2023

Isolated to scattered thunderstorms possible this morning. Winds
will breezy out of the south around 10 to 15 kts with gusts up to
20 kts. There will be LLWS around 30 mph, generally after
midnight across portions of southwest Nebraska, including KVTN
terminal. Another round of thunderstorms will be possible this
evening into the overnight with strong winds, heavy rain and large
hail possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Gomez
Hazardous weather outlook, Jun 23, 9:35 AM MST, 0 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1135 AM CDT Fri Jun 23 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-241645-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1135 AM CDT Fri Jun 23 2023 /1035 AM MDT Fri Jun 23 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected this evening into
the overnight. There is an enhanced risk for severe weather across
much of western Nebraska into the Sandhills. The main hazards will
be damaging winds, which could be in excess of 75 mph and large hail
2 inches in diameter or greater. Locally heavy rainfall will also be
likely with the greatest potential across the Sandhills into north
central Nebraska. An isolated tornado threat cannot be ruled out for
this evening and overnight. The greatest potential for severe weather
will generally be between 7PM and 1AM CT.

A flood warning is in effect along the stretch of the South Platte
River in Deuel and Keith Counties. The river stage will rise to just
above flood stage this afternoon. See the flood warning product for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The next chance for thunderstorms will be Monday and Tuesday
evenings, however at this time severe potential for thunderstorms
remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jun 23, 5:19 AM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
619 AM MDT Fri Jun 23 2023

NEZ004-231300-
Sheridan NE-
619 AM MDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of northern Sheridan
County through 700 AM MDT...

At 619 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hay Springs to 16 miles southeast of Red
Cloud Campground. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Lone Butte, Intersection of
Beaver Creek Road and White Clay Creek Road, Highway 27 crossing the
Niobrara River, Highway 250 crossing the Niobrara River, Intersection
of Highway 87 and Antelope Road, Walgren Lake State Recreation Area
and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 74 and 111.
 Highway 250 between mile markers 31 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4272 10278 4277 10276 4295 10209 4250 10209
      4244 10277
TIME...MOT...LOC 1219Z 253DEG 30KT 4272 10270 4253 10276

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CDC
Special weather statement, Jun 23, 6:05 AM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
705 AM MDT Fri Jun 23 2023

NEZ004-094-231400-
Sheridan NE-Western Cherry NE-
705 AM MDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 800 AM MDT...

At 704 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Gordon to 19 miles south of
Rushville. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Merriman, Highway 61 crossing the Snake River, Big Hill,
Morgan Lake, Billys Lake, Lone Butte, Irwin, Highway 27 crossing the
Niobrara River, Smith Lake State Wildlife Management Area,
Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife
Management Area, Rock Hill, Bayonne, Intersection of Highway 27 and
Mills Road, Diamond Lake, Highway 61 Crossing The Niobrara River,
Intersection of Highway 61 and Shadbolt Road and Argo Hill.

This includes the following highways...
 Highway 20 between mile markers 99 and 142.
 Highway 250 between mile markers 17 and 35.
 Highway 61 between mile markers 199 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4236 10178 4225 10260 4291 10226 4300 10169
      4299 10154
TIME...MOT...LOC 1304Z 244DEG 25KT 4271 10218 4244 10237

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kulik
Special weather statement, Jun 23, 7:58 AM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
958 AM CDT Fri Jun 23 2023

NEZ005-094-231545-
Eastern Cherry NE-Western Cherry NE-
958 AM CDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of northeastern Cherry
County through 1045 AM CDT...

At 957 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nenzel to near Merritt Reservoir to 23
miles northwest of Mullen. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valentine, Kilgore, Nenzel, Valentine National Wildlife Refuge,
Merritt Reservoir, Crookston, Highway 97 crossing the North Loup
River, Steer Creek Campground, Sparks, Anderson Bridge State Wildlife
Management Area, Smith Falls State Park, Schlagel Creek State
Wildlife Management Area, Highway 97 crossing the Niobrara River and
Big Alkali Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 163 and 216.
 Highway 97 between mile markers 92 and 141.
 Highway 83 between mile markers 182 and 222.
 Highway 12 between mile markers 1 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4277 10021 4244 10053 4235 10126 4260 10119
      4300 10119 4299 10023
TIME...MOT...LOC 1457Z 247DEG 38KT 4296 10108 4261 10079 4235 10126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JWS
Local storm report, Jun 23, 8:29 AM MST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1029 AM CDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     Tstm Wnd Gst     23 S Nenzel             42.59N 101.10W
06/23/2023  M40 MPH          Cherry             NE   Public

            30 to 40 mph winds with heavy rain.

&&

The radar

The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 8 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
June 23, 9:35 AM MST
Where
Perkins County, 1.48 mi NNW of Grant
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.870, -101.730

Hail, Garden

When
June 23, 7:30 PM MST
Where
Garden County, 3.19 mi ESE of Lewellen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.320, -102.090

Hail, Garden

When
June 23, 7:40 PM MST
Where
Garden County, 13.28 mi SW of Oshkosh
Measured
1.75 in hail
Reported by
Public
Coordinates
41.270, -102.490

Hail, Sheridan

When
June 23, 7:45 PM MST
Where
Sheridan County, 25.07 mi SSE of Gordon
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -102.070

Hail, Keith

When
June 23, 7:55 PM MST
Where
Keith County, 11.75 mi WNW of Lemoyne
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
41.320, -102.040

Hail, Sheridan

When
June 23, 8:00 PM MST
Where
Sheridan County, 19.34 mi NNE of Ellsworth
Measured
1.75 in hail
Reported by
Public
Coordinates
42.330, -102.140

Thunderstorm Wind, Sheridan

When
June 23, 8:00 PM MST
Where
Sheridan County, 19.34 mi NNE of Ellsworth
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.330, -102.140

Public estimated winds of 60 to 70 mph.

Hail, Keith

When
June 23, 8:08 PM MST
Where
Keith County, 8.52 mi WNW of Lemoyne
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.330, -101.970

Hail, Sheridan

When
June 23, 8:15 PM MST
Where
Sheridan County, 14.59 mi N of Bingham
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -102.050

Hail, Holt

When
June 23, 9:35 PM CST
Where
Holt County, 4.14 mi E of Page
Measured
1 in hail
Reported by
Public
Coordinates
42.410, -98.340

Thunderstorm Wind, Cherry

When
June 23, 10:00 PM CST
Where
Cherry County, 52.26 mi SW of Merritt Res
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.140, -101.710

Thunderstorm Wind, Cherry

When
June 23, 10:00 PM CST
Where
Cherry County, 52.45 mi SSE of Irwin
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.140, -101.720

Thunderstorm Wind, Keith

When
June 23, 9:11 PM MST
Where
Keith County, 0.52 mi E of Lemoyne
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.280, -101.810

Thunderstorm Wind, Keith

When
June 23, 9:20 PM MST
Where
Keith County, Ogallala
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.130, -101.720

Thunderstorm Wind, Lincoln

When
June 23, 10:50 PM CST
Where
Lincoln County, 0.52 mi W of Sutherland
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -101.140

Thunderstorm Wind, Lincoln

When
June 23, 10:55 PM CST
Where
Lincoln County, 0.52 mi W of Sutherland
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -101.140

Thunderstorm Wind, Arthur

When
June 23, 10:00 PM MST
Where
Arthur County, 4.86 mi S of Arthur
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.500, -101.710

Thunderstorm Wind, Cherry

When
June 23, 11:15 PM CST
Where
Cherry County, 12.7 mi NNE of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -100.570

Trained spotter estimated winds of 60 mph.

Thunderstorm Wind, Lincoln

When
June 23, 11:19 PM CST
Where
Lincoln County, 5.62 mi N of North Platte
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.230, -100.760

Thunderstorm Wind, Lincoln

When
June 23, 11:34 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.130, -100.770

Large tree down in the 2300 block of west Leota.

Thunderstorm Wind, Blaine

When
June 24, 12:09 AM CST
Where
Blaine County, 0.51 mi E of Dunning
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.820, -100.110

Thunderstorm Wind, Loup

When
June 24, 12:38 AM CST
Where
Loup County, Taylor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.770, -99.380

Public estimated winds of at least 60 mph.

Flash Flood, Boyd

When
June 24, 1:28 AM CST to 4:00 AM CST
Where
Boyd County, 0.69 mi S of Butte to 1.87 mi ESE of Butte
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.910, -98.850

Sheriff reported water over roadways in, and around Butte. Water was also reported over Highway 12 near Butte.

Thunderstorm Wind, Holt

When
June 24, 1:30 AM CST
Where
Holt County, (Onl)o Neill Arpt
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
42.470, -98.680

Thunderstorm Wind, Wheeler

When
June 24, 1:41 AM CST
Where
Wheeler County, 4.42 mi SSE of Bartlett
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.820, -98.520

Thunderstorm Wind, Holt

When
June 24, 1:50 AM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.460, -98.650

Public estimated winds of 60 mph.

Thunderstorm Wind, Holt

When
June 24, 2:00 AM CST
Where
Holt County, 4.14 mi E of Page
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.410, -98.340

Tree branches broken and shingles ripped of the house roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111278, 1111263, 1111264, 1111265, 1111266, 1111267, 1111291, 1111268, 1111269, 1111270, 1111272, 1111275, 1111274, 1111273, 1111276, 1111277, 1111279, 1111292, 1111280, 1111285, 1111286, 1111289, 1112583, 1111287, 1111288, 1111290, 1111293.